OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 21, Iss. 10 — Oct. 1, 2004
  • pp: 1942–1952

Revised Kubelka–Munk theory. II. Unified framework for homogeneous and inhomogeneous optical media

Li Yang, Björn Kruse, and Stanley J. Miklavcic  »View Author Affiliations


JOSA A, Vol. 21, Issue 10, pp. 1942-1952 (2004)
http://dx.doi.org/10.1364/JOSAA.21.001942


View Full Text Article

Enhanced HTML    Acrobat PDF (266 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We extend the applicability of the recently revised Kubelka–Munk (K–M) theory to inhomogeneous optical media by treating inhomogeneous ink penetration of the substrate. We propose a method for describing light propagation in either homogeneous or inhomogeneous layers using series representations for the K–M scattering and absorption coefficients as well as for intensities of the upward and downward light streams. The conventional and matrix expressions for spectral reflectance and transmittance values of optically homogeneous media in the K–M theory are shown to be special cases of the present framework. Three types of ink distribution—homogeneous, linear, and exponential—have been studied. Simulations of spectral reflectance predict a depression of reflectance peaks and reduction of absorption bands characteristic of hue shifts and significant reduction of saturation and, in turn, color gamut.

© 2004 Optical Society of America

OCIS Codes
(000.3860) General : Mathematical methods in physics
(120.5700) Instrumentation, measurement, and metrology : Reflection
(120.7000) Instrumentation, measurement, and metrology : Transmission
(290.7050) Scattering : Turbid media

History
Original Manuscript: January 15, 2004
Revised Manuscript: April 14, 2004
Manuscript Accepted: April 14, 2004
Published: October 1, 2004

Citation
Li Yang, Björn Kruse, and Stanley J. Miklavcic, "Revised Kubelka–Munk theory. II. Unified framework for homogeneous and inhomogeneous optical media," J. Opt. Soc. Am. A 21, 1942-1952 (2004)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-21-10-1942

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited